Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Giving up on Citalopram. Side effects too awful.

(15 Posts)
Psion Wed 16-Mar-16 18:16:47

I might be pathetic but after just 4 days on 10mg of Citalopram I am giving up. First day wasn't that bad but for the last couple of days it has sent my anxiety sky high. Even diazepam is only taking the edge off.

Yesterday afternoon my heart was racing and I felt on the verge of throwing myself out of the window or just screaming into a cushion.

I only managed 3 hours sleep last night despite taking a sleeping tablet. And within minutes of waking up my anxiety was scorching hot. Had to wake poor DH at 4am and just sobbed and sobbed as I felt so frightened and out of control. Had to take 4mg of diazepam, but have spent all day feeling nauseous with an upset stomach. Have had to force food down for the last 3 days and have lost 4lbs. Have felt scared to be left alone, don't even like DH to leave the room to use the loo.

I was like this when I tried to get started on sertraline a couple of years ago. I struggled on for nearly 4 weeks but felt like I was losing my mind.

Same happened when I tried Mirtrazapine too. After just a few days it ended up giving me my only ever anxiety attack and I nearly passed out.

I just don't think I can tolerate SSRIs.for some reason? The side effects are too dreadful to bear with, they really are.

Going to start taking Amitriptyline again which has successfully sorted my anxiety and insomnia twice in the past, at only a 50mg dose.

For the last 10 days I have been popping sleeping tablets, resorting to diazepam (sometimes 2 x 2mg a day) and since starting Citalopram it has only got worse. At 3am this morning I was just pacing up and down the hall in such a state, I was beside myself with anxiety.

I admire anyone who can stick with these sort of side effects for the 2-3 weeks before it starts to work. But I am just not strong enough and I can't do it.

I am not depressed as such, it is all about anxiety and feeling panick stricken at times. If the anxiety could be dealt with I would be able to feel so much calmer and more optimistic about the future.

I am looking forward to taking 50mg of Amitriptyline tonight to just zonk myself out. I know I will feel drowsy for several days until my body adjusts but that's infinitely preferable to how dreadful Citalopram has made me feel.

Thank you to everyone who supported me on my thread about struggling on only day 2 of Citalopram. I wish I was as strong as you guys but I just couldn't do it. Sorry.

Musicaltheatremum Wed 16-Mar-16 22:22:29

Sounds awful, some people get really bad with it and you sound particularly sensitive to the SSRIs. Amitryptilline is a good drug and the SSRIs have mainly superseded it because of the overdose risk, enjoy your amitriptyline induced sleep.
Note even as a GP I can never spell it correctly. :-/

LadyB49 Wed 16-Mar-16 22:45:47

I've been on citalopram for quite a while and never ever had a side effect.
Dr prescribed me amitriptyline for fibromyalgia and to help with sleep. It didn't help with either but left me in a next day unable to concentrate fog. I had to take myself off it.

Just shows how we all react differently to medications.

Psion Thu 17-Mar-16 08:52:26

Thank you musicaltheatremum. Have you seen patients who react so badly to SSRIs?

I slept deeply from 10.30 until 6.30 this morning. Not slept that long for months! Even zopiclone only gave me a maximum of 5 hours sleep at most. I still felt panicky on waking though but that's easier to bear when it's already light outside.

I remember that it improved my sleep immediately the last time I was on it, but unfortunately can't remember how long it took until I felt better and calmer during the day?

Psion Thu 17-Mar-16 08:55:01

Hello ladyb49.

I do feel a bit groggy and thick headed this morning, but I remember this from before and you do get used to it after a while and your body adapts.

I really, really wish I hadn't had such bad side effects from the Citalopram.

murphyslaws Thu 17-Mar-16 08:57:09

They gave me huge panic attacks. Never had them before but it only lasted about two weeks. Then bliss. It's a horrendous side affect but it's not permanent I ended up limiting myself on going out for a couple of weeks even down to going shopping.

They are good speak to your gp.

Musicaltheatremum Thu 17-Mar-16 18:20:12

Yes, I've seen patients who have awful side effects on it. My daughter really struggled when she started it for about 5 days and then it settled down. I had a patient recently who had had horrendous reactions to it. And like someone up thread said I have people who are rendered almost unconscious with 10mg of amitriptyline. Hope you continue to improve.

Psion Thu 17-Mar-16 20:11:22

Thanks musicaltheatremum.

Sorry your DD had such a hard time, did it make her anxiety much worse too? I could handle any physical symptoms but the extra surge of anxiety and panic floored me.

I might have dealt with my symptoms better if I'd been given stronger diazepam but I was only given 2mg.

Yet conversely I can take 50mg of Amitriptyline and function perfectly well the next day.

dippyeggy Thu 17-Mar-16 20:16:38

I reacted the same to sertraline and fluoxetine, it's the worst I have ever felt in my life it was horrendous. My anxiety went through the roof. I lasted 4 days on each of them.

I haven't dared try any other antidepressants since then.

Psion Thu 17-Mar-16 21:12:56

It's so frustrating and unfair isn't it dippyegg?

Did you try taking diazepam at the same time as starting ADs too? I just don't think mine were strong enough to help.

I am so disappointed and frustrated with myself for giving up as I have read so many glowing reports about Citalopram. I honestly thought I was better/stronger than this. I feel utterly pathetic to be frank.

dippyeggy Thu 17-Mar-16 21:27:31

No I wasn't given diazepam.

I felt pathetic too, I don't think anyone believed just how awful I felt, I couldn't stop being sick from how nauseous they made me, I was shaky and jittery, I couldn't function at all. It was the worst feeling I've ever felt I just wanted to curl up and die.

I sometimes take propanolol for anxiety now, that doesn't give me any side effects. Anxiety was/is more of the problem for me than depression.

dippyeggy Thu 17-Mar-16 21:28:49

Oh and don't be disappointed in yourself, different things work for different people.

slugseatlettuce Thu 17-Mar-16 21:33:02

Message withdrawn at poster's request.

WipsGlitter Thu 17-Mar-16 21:34:48

I lasted about five days. Lost half a stone (yay!) but dreadful anxiety. Made me feel 1000000 times worse than I was already feeling. Gave up.

Solobo Thu 17-Mar-16 21:46:31

I lasted a week in amitriptiline and similar on citroplain. Huge reactions, no sleep, suicidal thoughts, sense of impending doom. Fucking awful.

My consultant was pushing for lithium but I really didn't want to so went down a lifestyle route instead (against their advice): low gi diet, moderate exercise, acupuncture and mindfulness. Changed my life and no bloody drugs. Do still have occasional sleepless nights but usually for a reason (work/stress/alcohol) and use kalms. Good luck worth trying a different tack little by little thanks

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now